How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. D. Love Your Own Question

Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18196
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

Just over a week ago I awoke with a slight sticky feeling in

Resolved Question:

Just over a week ago I awoke with a slight sticky feeling in both eyes which quickly cleared. The same the next day, then on the third day it lasted all day until it felt like I had something in my right eye. The [pharmasist gave me some antibiotic drops. The A&E dept found a slight abrasion on the edge of the cornea. Why is the pain still so acute after five days of taking the drops.
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. D. Love replied 2 years ago.
It will help if you could provide some further information:
Does it still feel like there is something in the eye?
I assume that the A&E did not see any foreign body in the eye or under the eyelid, correct?
Were you able to be seen by an Ophthalmologist in the A&E?

Customer: replied 2 years ago.

It still feels like there is something in my eye and the pain is sharp with much watering, although for short periods I can open my eye almost as normal. I also get an extra sharp shooting pain in the eye occasionally. The A&E put a dye drop in my eye and had a look through a microscope type of equipment but not underneath my eyelid. he just asked if i had got something in it, to which i replied "not that I remember". I am being referred to the Opthamologist dept of another hospital but am keen to understand why I am still in so much discomfort anfter taking the eye drops.

Expert:  Dr. D. Love replied 2 years ago.
Thank you for the additional information.

The primary concern in this situation is that there is a foreign body in the eye, and I ask about an exam under the eyelid because it may be under the eyelid, so would be difficult to find. A foreign body under the eyelid also can cause an abrasion of the cornea as the lid closes over the eye.

It is also possible that it could be a persistent eye infection. Eye infections can be due to bacteria or viruses. The antibiotic drops will only be effective against bacterial eye infections, but will not affect a viral infection. There are several types of viruses that can cause an eye infection, and while many of them will improve relatively quickly, some of them can cause a prolonged infection, typically lasting 4-6 weeks. If one of these latter infections are present, it would be expected that the symptoms would still feel acute after 5 days, possibly even still in the phase of worsening symptoms.

The usual next step is a consultation with an Ophthalmologist, who can perform a more detailed examination, which can identify whether there is a foreign body or a viral infection.

If I can provide any further information, please let me know.

Customer: replied 2 years ago.

Is it possible that the eye drops are/have caused irritation?

Expert:  Dr. D. Love replied 2 years ago.
Yes. All eye drops are intentionally formulated to minimize the risk of eye irritation, but it is possible that someone can be allergic to any drug, and that would include the antibiotics in these eye drops. If someone is given an oral antibiotic and has an allergic reaction, it will cause systemic symptoms. But if someone is given antibiotic eye drops and has an allergic reaction, it would manifest as eye irritation. Obviously, it would not cause the original symptoms, but it is possible for someone to develop irritation as an allergic reaction to the drops.


Customer: replied 2 years ago.

Thank you last question. I have remembered that when the eye felt slightly better for the couple of days before becoming worse, I switched from the eyedrops to an ointment of the same antibiotic that I was given some months ago when I caught some grit in my other eye. Could it be that the oinment is less irritating then the drops. Clutching at straws I know.

Expert:  Dr. D. Love replied 2 years ago.
Do you mean whether the ointment could be more irritating than the drops, since you switched from the drops to the ointment?

Customer: replied 2 years ago.

No, I suspected that the drops had caused more irritation so switched to the ointment for the two days. During those two days was when things felt a less irritating, but went back to the drops because the ointment was more difficult to apply and things have worse since.

Expert:  Dr. D. Love replied 2 years ago.
Now I understand the sequence. Yes, the drops could contain another substance that is not in the ointment to which you are sensitive, rather than the antibiotic. There are other compounds added to the drops as stabilizers and preservatives, and these frequently would be different than what is added to the ointment. It is possible that a person could be sensitive to one of these compounds.

Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18196
Experience: Family Physician for 10 years; Hospital Medical Director for 10 years.
Dr. D. Love and 2 other Medical Specialists are ready to help you

What Customers are Saying:

 
 
 
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me FROM a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O.
< Previous | Next >
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me FROM a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O.
  • Wonderful service, prompt, efficient, and accurate. Couldn't have asked for more. I cannot thank you enough for your help. Mary C.
  • This expert is wonderful. They truly know what they are talking about, and they actually care about you. They really helped put my nerves at ease. Thank you so much!!!! Alex
  • Thank you for all your help. It is nice to know that this service is here for people like myself, who need answers fast and are not sure who to consult. GP
  • I couldn't be more satisfied! This is the site I will always come to when I need a second opinion. Justin
  • Just let me say that this encounter has been entirely professional and most helpful. I liked that I could ask additional questions and get answered in a very short turn around. Esther
  • Wonderful service, prompt, efficient, and accurate. Couldn't have asked for more. I cannot thank you enough for your help. Mary C.
 
 
 

Meet The Experts:

 
 
 
  • Family Physician

    Family Physician

    Doctor

    Satisfied Customers:

    2418
    GP with over 27 years experience including emergency medicine
< Previous | Next >
  • http://ww2.justanswer.com/uploads/FA/FamilyPhysician/2013-8-31_191624_JA550x500Photo.64x64.jpg Family Physician's Avatar

    Family Physician

    Doctor

    Satisfied Customers:

    2418
    GP with over 27 years experience including emergency medicine
  • http://ww2.justanswer.com/uploads/DO/DoctorRich/2012-9-12_72454_Doctorweb.64x64.jpg Dr. Natasha's Avatar

    Dr. Natasha

    Doctor

    Satisfied Customers:

    7887
    American Board Certified in Emergency Medicine, Ivy League trained
  • http://ww2.justanswer.com/uploads/DR/DrK99/newpic2.64x64.jpg Dr. K.'s Avatar

    Dr. K.

    Board Certified MD

    Satisfied Customers:

    255
    Board certified with experience in primary care.
  • http://ww2.justanswer.com/uploads/agketch/2008-7-14_184046_drketchresized.jpg Dr. Ketch's Avatar

    Dr. Ketch

    Board Certified Physician

    Satisfied Customers:

    76
    Medical Degree, Former Assistant Professor at School of Medicine at Yale University
  • http://ww2.justanswer.com/uploads/JA/JACUSTOMERjtu60wne/2011-2-14_183449_passportphoto2.64x64.jpg docwithheart's Avatar

    docwithheart

    Board Certified Physician

    Satisfied Customers:

    0
    Board certified pediatrician, with special experience in general pediatrics, hospital pediatrics, and pediatric cardiology
  • http://ww2.justanswer.com/uploads/DR/drappapo/2013-8-16_22576_drdavid.64x64.jpg Dr. David's Avatar

    Dr. David

    Board Certified Physician

    Satisfied Customers:

    224
    Treat children/young adults, former chief resident, multiple publications
  • http://ww2.justanswer.com/uploads/TA/tazechip/2012-6-7_135230_drpic.64x64.png Dr. Chip's Avatar

    Dr. Chip

    Board Certified Physician

    Satisfied Customers:

    12373
    20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
 
 
 

Related Medical Questions